Illinois, 2016Flash Flooding and Flooding in Illinois, August 13 to 17, 2016
August 13 to 17, 2016 · NWS PAH · 14 events in 9 counties and zones
A series of thunderstorm complexes over a period of several days resulted in locally significant flash flooding. A cold front stalled across the Lower Ohio and Mid-Mississippi Valleys, where tropical moisture was already in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorm complexes over a period of several days resulted in locally significant flash flooding. A cold front stalled across the Lower Ohio and Mid-Mississippi Valleys, where tropical moisture was already in place. Precipitable water values from 2.25 to 2.5 inches were common. A sub-tropical low pressure system that produced torrential rains along the Gulf of Mexico coast then turned north, eventually getting pulled northeast across Missouri along the stalled cold front. This low brought copious amounts of moisture. Showers and isolated thunderstorms brought torrential downpours between the 13th and 17th. Rainfall amounts during this time ranged up to 5 to 10 inches from the Marion/Carbondale area north to Mount Vernon and west to the Missouri state line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 13, 5:29 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 13, 5:29 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT SAT AUG 13 2016
.SHORT TERM...(Today through Monday night)
Issued at 303 AM CDT Sat Aug 13 2016
Well, in a nutshell, no major changes with the on-going short
term package from yesterday. The flash flood watch headlines will
remain unchanged in areal coverage, but have decided to extend on
out through the day Monday at this time due to additional heavy
rain concerns on day 3. In fact, we may end up needing to extend
even farther into monday night and Tuesday some areas in later
forecasts.
However, there does remain a bit of uncertainty with regards to
the precise placing and timing of the heaviest precip band. Some
models are trending a bit farther northwest with this band.
However, there has been a tendency for them to go too far north
of the sfc front in the past. Heavier rainfall may tend to track a
bit farther to the southeast along the front where the air is a
bit more unstable and highest PWAT axis may be located. Also,
better overall dynamics (i.e. low level jet/moisture transport)
may exist a bit farther southeast. Thus, will not jump quite yet
on much of a shift compared in the heaviest rain band compared to
ongoing forecast. Of course, time will tell, and some adjustments
may be needed in subsequent forecast packages. What does seem more
certain is that somewhere close is probably gonna being dealing
with record setting amounts of rainfall as we head through the
weekend and into next week.
We generally have rain totals through Monday night running in the
4-8 inch range within the watch box, which covers all of se MO/srn
IL/sw IN and a portion of western KY along the Ohio River. Highest
totals still reside in a swath from se MO into sw and sc IL, with
the "lower" totals along the OH River. Locally higher amounts are
also possible.
.LONG TERM...(Tuesday through Friday)
Issued at 303 AM CDT Sat Aug 13 2016
It is good to see that WPC inserted the model component of the
Canadian into the blended numerical guidance in the extended period.
The ECMWF appears to be the closest with the Canadian (which has
initialized very well with the Gulf Coast low and approaching cold
front this past week). Both models take the current Gulf
Coast/Louisiana closed low, phase it with the eastern side of the
Upper Midwest trough, with similar positions of the closed surface
low along the front near the IL/central IN border by 12z (7 am CDT)
Tuesday. Once that low rockets into the eastern Great Lakes states
by 00z (7 pm CDT Tuesday) Wednesday, the mean progressive tilt
trough axis bisects the WFO PAH forecast area. The ECMWF retrogrades
the mean trough axis slightly as more energy comes down the west
side of the trough axis from the Northern Plains. With a middle to
upper level ridge building in across the Central Plains, am doubtful
of the westward shift of the trough axis.
Although there is greater confidence in the further east movement of
convection depicted by the Canadian through mid-week, a blend of the
ECMWF (which has slightly higher PoPs/Weather further west into the
WFO PAH forecast area) and the lower PoP Canadian model was used to
remain in tolerance with surrounding NWS forecast office
collaboration. Would not be surprised if the WFO PAH forecast area
is much drier by Wednesday, as the mean trough axis is east of the
WFO PAH forecast area. Have low confidence in the higher PoPs for
next Saturday, given the potential for mesoscale short waves
embedded in the mean trough axis near WFO PAH.
&&
.AVIATION...
Issued at 629 AM CDT Sat Aug 13 2016
Banded line of precipitation will develop across the WFO PAH TAF
sites for the 12z Saturday TAF issuance. Employed vicnity mention
of convection in locations not currently or expecting convection
at the start of the forecast period.
MVFR ceilings will develop in the vicinity of the frontal
boundary, with intermintent intrusions into IFR ceiling category
with scattered thunderstorms in the line. As the frontal boundary
gradually moves through the WFO PAH TAF sites, ceilings will
approach VFR category during the evening and overnight, before
falling down into IFR category behind the frontal boundary after
09z Sunday.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday evening for ILZ075>078-080>094.
MO...Flash Flood Watch through Monday evening for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through Monday evening for INZ081-082-085>088.
KY...Flash Flood Watch through Monday evening for KYZ003>005-007-010-
014-015-018-019.
&&
SHORT TERM...GM
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, Aug 13, 3:23 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT SAT AUG 13 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH. PLEASE SEE THE FLASH FLOOD WATCH
PRODUCT (FFAPAH) FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY SUNDAY THROUGH MONDAY EVENING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH THROUGH MONDAY EVENING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT (FFAPAH) FOR FURTHER DETAILS.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS
THE OUTLOOK AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND
INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND MARGINAL HAIL LATE TUESDAY...MAINLY OVER WEST
KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO RELAY ANY HEAVY RAIN AND/OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE DURING THE NEXT SEVERAL
DAYS.
Flash Flood, Williamson
- When
- August 13, 8:22 AM CST to 2:00 PM CST
- Where
- Williamson County, 1.3 mi SW of Carterville to 1.08 mi NNW of Carterville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.736, -89.097
Some roads were closed in and near Carterville and Crainville. A Carterville city street just north of Illinois Route 13 was under six inches of water. A manhole cover popped off, and water was filling up yards. A television station in Carterville measured 4.11 inches from midnight through 7:30 P.M. CST.
Flash Flood, Jackson
- When
- August 13, 10:15 AM CST to 2:00 PM CST
- Where
- Jackson County, 2.67 mi E of Boskydell to 2.51 mi E of Boskydell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.667, -89.171
A trained spotter reported 1.5 feet of water over a secondary road south of Carbondale leading to Giant City State Park. A rainfall amount of 3.49 inches was measured at a nearby fire station between midnight and 6:45 P.M. CST.
Flood, Hamilton
- When
- August 13, 10:15 AM CST to 12:15 PM CST
- Where
- Hamilton County, Garrison to 1.92 mi WNW of Mc Leansbro Mors Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.250, -88.520
Two to four inches of water covered Route 242 in the northern portion of the county, about ten miles north of Mcleansboro.
Flash Flood, Union
- When
- August 13, 11:02 AM CST to 6:15 PM CST
- Where
- Union County, Wolf Lake to Cobden
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -89.430
Just north of Alto Pass, a small bridge across Cave Creek was washed out. The bridge was on a dead-end street off Highway 127. Road crews were dispatched to several flooded roads around the area. A 24-hour rainfall amount of 7.9 inches was reported at Cobden, and just over 5 inches fell at Wolf Lake within 8 hours.
Flash Flood, Perry
- When
- August 13, 2:50 PM CST to 6:00 PM CST
- Where
- Perry County, Tamaroa to 2 mi NE of Pinckneyville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.130, -89.230
U.S. Route 51 was closed just south of Tamaroa due to flooding. Water was covering Illinois Route 154 just west of U.S. Highway 51.
Flash Flood, Jefferson
- When
- August 13, 3:27 PM CST to 6:00 PM CST
- Where
- Jefferson County, 1.61 mi ENE of Marcoe to 2.53 mi NE of Marcoe
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 38.278, -88.942
Water was flowing across Highway 148 near the Interstate 57 overpass, making conditions dangerous. A co-operative observer at Waltonville measured 3.79 inches just prior to the start of the flooding. A U.S. Army Corps of Engineers site near Rend Lake recorded a 24-hour total of 6.23 inches.
Flood, Perry
- When
- August 14, 9:15 PM CST to 10:45 PM CST
- Where
- Perry County, St Johns to 0.29 mi E of Du Quoin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -89.250
Water was over a secondary road near St. Johns. A co-operative observer near Pinckneyville measured a 72-hour rainfall total of 6.57 inches.
Flash Flood, Williamson
- When
- August 14, 9:20 PM CST to August 15, 12:30 AM CST
- Where
- Williamson County, 1.79 mi ESE of Spillertown to 2.27 mi NE of Marion
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.756, -88.892
The intersection of two county roads just northeast of Marion was under swiftly moving water. Water was bubbling out of the top of a sewer and spilling out of ditches in Marion. An observer near Carterville measured a two-day storm total of 6.5 inches.
Flash Flood, Franklin
- When
- August 14, 10:00 PM CST to August 15, 12:30 AM CST
- Where
- Franklin County, 2 mi SE of West Frankfort to 0.78 mi S of Zeigler
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -88.894
A motorist was stranded in three to four feet of water at an intersection in West Frankfort. Public bystanders rescued the motorist. Numerous streets were closed in the city. A Cocorahs (Community Collaborative Rain, Hail, and Snow Network) observer in West Frankfort measured a three-day rainfall total of 7.90 inches. Ditches were overflowing onto Route 149 east of Zeigler.
Flash Flood, Hamilton
- When
- August 15, 5:17 AM CST to 7:30 AM CST
- Where
- Hamilton County, 1.78 mi WSW of Dale to 0.51 mi SW of Mc Leansboro
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.994, -88.512
Several people were rescued from a flooded vehicle on a rural road four miles southwest of Mcleansboro. Just north of Dale, a large amount of water was crossing Illinois Route 142 and County Road 700N. There was also a large amount of water crossing Illinois Route 242 north of Mcleansboro near County Road 1800N.
Flood, Jefferson
- When
- August 15, 9:27 AM CST to 2:00 PM CST
- Where
- Jefferson County, 0.88 mi NE of Waltonville to 0.5 mi W of Marcoe
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.230, -89.040
A tributary creek of the Big Muddy River flooded a rural road just north of Waltonville. The road was impassable due to one to two feet of water across it. The storm total rainfall since August 13 was 10.15 inches at a location a few miles east of Waltonville.
Flood, Hamilton
- When
- August 15, 7:22 PM CST to August 16, 2:00 AM CST
- Where
- Hamilton County, Dale to 1.59 mi SSW of Broughton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -88.480
Rising floodwaters along the north fork of the Saline River closed County Road 500N about three miles east of Illinois Route 142.
Flood, Alexander
- When
- August 17, 6:00 AM CST to 8:00 AM CST
- Where
- Alexander County, Cairo to 0.76 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -89.180
U.S. Highway 51 was flooded in a few places in Cairo.
Flash Flood, Massac
- When
- August 17, 7:12 AM CST to 9:00 AM CST
- Where
- Massac County, 1.1 mi E of Metropolis to 1.73 mi N of Metropolis
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.150, -88.710
A railroad viaduct was flooded in Metropolis. A vehicle became partially submerged in the floodwater and was towed out. Portions of County Road 1 were flooded in and near the city of Metropolis. Water was over numerous other streets and intersections in the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Flash Flooding and Flooding in Missouri, August 13 to 17, 20161 death · $220,000 · 12 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Florida, August 13, 2016$70,000 · EF0 · 3 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, August 13, 2016$35,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652375, 652385, 652398, 652399, 652401, 652400, 652425, 652414, 652406, 652432, 652437, 652439, 654092, 654091.